this general background, the “witch hunt” of the day would seem to be sleeping
medications: Ambien CR, Lunesta, Rozerem and a dozen of others. The ABC network
published several horror stories about terrible side effects from sleep
medications and followed this with demands to have stronger labels.
a sleep specialist, I am not reluctant to address the issue of whether sleep
medications may have bad side effects? – The answer is, “Yes.” Similarly, one
might ask “Do they need stronger warning labels?” and again the answer is –
said this, my real message is that in the chase for whom to blame, we missed
the major point and that is that medications are just an instrument, and
whether they are good or bad depends on who prescribes them and how they are
used. This statement is true for all medications, not just for those used for
getting a good night’s sleep.
is a science called “pharmacognosia.” This science is a sort of philosophy of
pharmacology, the study of the general principles of any biologically active
substance. Pharmacognosia and pharmacology are related in the same manner that
theoretical physics is related to mechanics. Pharmacology investigates the
details of the biomechanics of concrete drugs.
main principle of pharmacognosia is: “Any biologically active substance has
potential side effects. At the same time, any substance that produces sickness
might have potential healing properties.” To state this a bit more simply: what
could treat might kill, and what can kill might also treat. This was symbolized
in a very early logo of medicine –a snake spitting into a cap (the snake
winging itself around a stick with wings is abstractionism by someone far from
Any Poison Could Be Medicine; Any Medicine Could Be Poison!
depends on who, what, how much and how long an individual is using a particular
substance (medication or herb). Another pharmacognostic principle recognizes
that any substance that is used for too long or at too large a dose (of small,
for that matter) may lose its positive effect, or even reverse its effect to
become negative. A case in point is digitalis intoxication, in which the
previous positive effect on the contractions of the heart becomes prolonged and
protracted, the heart beats too slowly to provide good tissue perfusion and the
patient becomes debilitated and weak.
is important to remember that medication is just an instrument in someone hands.
We, in the 21st Century, may be tempted to destroy medical machines and their
engineers for short-term benefits for a small group. A perfect example is the
ABC story about a famous sleep specialist, Dr. Cartwright. She woke up confused
and sustained several pelvic and rib fractures and a bleeding bump on her head.
Ambien, in combination with over-the-counter cold medicine were to blame. I
admire Dr. Cartwright as a scientist and my former teacher, and feel terrible
sorry for her pain and suffering. She knows better then anybody else that cold
medicine contains antihistamine, a substance very prone to produce sleepiness,
dizziness and, as a result, is the cause of falls and fractures in many elderly
individuals with osteoporosis. Again, simply stated, the combination of an
antihistamine with any hypnotics and alcohol is a time bomb. Why, then, blame a
sleeping pill? Obviously, she was taking it before. I can only speculate
someone was using a famous sleep specialist’s name to dramatize the story.
medications, even herbal products could be harmful. Recently one very popular
Chinese “cleansing body” herb was taken off the market in England due to
producing kidney failure. Any herb could be potentially dangerous, if this herb
has biological effect.
should not kill herbs and medications. Just learn how to use them. Labels are
good. Instructions are even better. Although, a worried patient might read it
in a wrong way, due to “selective attention”
potential way to avoid such circumstances is to provide patients with
appropriate information for every drug that they are prescribed as well as for
those that they buy over-the-counter. However, this leads to the question of
what is appropriate and in which language should it be written. It would be incredibly
naïve to think that in the multilingual multicultural society in which we live
all individuals who buy medications can read the instructions and warnings,
however, detailed or simple, in English.
these circumstances, Dr. Greg Anderson, assistant professor of family medicine
at the Mayo Clinic in Rochester, Minn. states:
good to have the information available for patients, though I think they are so
inundated with drug-related information that they are not in a position to
interpret.” As a result of the volume of cautions and warnings on
medications, as well as the difficulty they have with interpretation of actual
risks, I can only have a hunch that most people do not bother to read the
pharmacy handouts, regardless of the printed language or even if it were in
then are we all supposed to do? My suggestions are three and they follow below:
doctors, please learn about medication’s positive and negative effects, so you
will prescribe them more carefully.
patients, instead of reading information on Internet that you cannot adequately
interpret, just try to talk to your doctor about your concerns.
lawyers, let healers heal, rather than capitalize on the public panic.
media, find more important topics to dramatize. The whole country is in a
News. March 14, 2007
Note: The opinion expressed
in this article is an opinion of the author only, and does not necessarily
reflect the opinion of the Journal.